North Carolina, 2021

Tornado in North Carolina, July 8, 2021

July 8, 2021 · NWS MHX · 1 event in 1 county or zone

A supercell associated with Tropical Storm Elsa moved north from the Pamlico|Sound into mainland Hyde County during the afternoon. Photo and video |showed a tornado of unknown intensity in rural areas of Hyde County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A supercell associated with Tropical Storm Elsa moved north from the Pamlico|Sound into mainland Hyde County during the afternoon. Photo and video |showed a tornado of unknown intensity in rural areas of Hyde County. Radar data|indicates the tornado moved nearly due north, parallel to Piney Woods Road (Co.|Road 1305) on the west side of Lake Mattamuskeet. This was corroborated by|witness accounts during the survey.

The tornado caused no damage from which the NWS survey team could assign an |EF-scale rating; therefore per Directive 10-1605, this tornado has a rating of EFU.|Start and ending coordinates and times were estimated via radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 8, 12:40 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 8, 12:40 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
140 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Tropical Cyclone Elsa will bring impacts to Eastern NC Today
into tonight, including gusty winds, heavy rain, minor water
level rises along Soundside portions of the Outer Banks, and
isolated tornadoes. High pressure will build back into the
region late weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 955 AM Thu...Trop Storm Warning conts all areas. Tornado
Watch in effect for all areas thru 3pm this aftn.

Fcst on track as Elsa's rain shield envelops the region.
Heavier bands with tornado threat beginning to reach srn tier
late this morning and are expected to continue northward through
mid aftn.

Prev disc...TS Elsa will lift NNE passing just to the west
today. Majority of guidance conts to shows axis of heaviest rain
remaining W closer to track, however do expect ocnl bands of
shra and isold tsra to develop thru the morn and cont into the
evening. Overall looks like 1 to 2 inches most places but if a
stronger band develops or persists locally higher amounts poss.
Eastern NC will be in the tornado favorable NE quadrant of Elsa
today, and most CAMs show a broken lines of convection
developing in an environment characterized by 0-1 km SRHs of
100+ m2/s2 and STPs of 1 to 1.5, so some isold torn will be poss
with greatest threat mid/late morn thru late aftn. Tight pres
grdnt with system just to the W will lead to pred S to SW winds
20 to 30 mph with some gusts 35 to 45 mph highest in the aftn.
Not much temp rise with highs mostly 80 to 85.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 300 Am Thu...Elsa will move quickly NE away from region
this evening with trailing band or bands of shra grad moving off
the cst. Will cont likely pops cst early with chc inland then
by late tonight shld be dry inland with chc near cst. Gusty S/SW
winds early will grad diminish thru the night as Elsa moves
further away. Muggy lows in the 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...Return to hot and humid conditions
Friday through the weekend, the mostly dry and hot next week as
a larger scale western Atlantic ridge builds in.

Friday through Sunday...By Friday morning, TS Elsa will be near
the southern New England coast, continuing to track northeast
towards the Canadian maritimes. Broad trough aloft along with a
weaker shortwave trough moving through the midlevels will result
in some shower/tstorm activity across Eastern NC on Friday, esp.
east of HWY 17. Otherwise a return to hot and humid conditions
with highs Fri and Sat in the low 90s inland to mid/upper 80s
along the coast. Slightly cooler (by just a few degrees) on
Sunday due to a weak shortwave trough moving through the region
helping initiate some showers/weak convection along with
increased cloud cover.

Monday through Wednesday...Bermuda high pressure becomes the
dominant feature for the extended period. Isolated to widely
scattered diurnally-driven convection at best from Monday
through mid week, as broad western Atlantic ridge builds in and
heights continue to rise. Hot and humid with 90s interior to
80s beaches, with lows well into the 70s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /Through 18Z Friday/...
As of 130 PM Thu...TS Elsa continues to drop rainfall across
the region. Beginning to see the tail end of the precip entering
the SW portions of our CWA, but strong wind gusts still being
reported at stations upstream. Center of Elsa is still
positioned along the NC/SC border. Can expect lower ceilings and
strong, veering wind gusts through the late aftn early evening
as the center of Elsa moves NNE across the state. Concerns for
some LLWS for inland sites (PGV/ISO) as the center of
circulation moves just west. Most sites will remain in sub-VFR
with moments of IFR possible through the evening in pockets of
heavier rain. Conditions will begin to improve later tonight
with ceilings lifting and winds calming as Elsa moves out of the
region. Some patchy shallow fog is possible overnight, but the
light SW flow in the wake of Elsa should inhibit much
development tonight. Then VFR conditions expected through the
rest of the period Friday.

LONG TERM /Friday through Monday/...
As of 320 AM Thursday...High pressure builds back into the
region on Friday and will remain the dominant feature through
the long term aviation period, resulting in VFR conditions
prevailing through Monday.

&&

.MARINE...
SHORT TERM /Today and tonight/...
As of 640 AM Thu...Tropical Storm Warning conts all waters.

No changes with conditions quickly deteriorating today as TS
Elsa passes to the W.

Prev disc...TS Elsa will lift NNE passing well inland of the
coast later today then will move away from the region tonight.
SSW winds 10 to 20 kts early will steadily increasing reaching
25 to 35 kt with some higher gusts late today. Winds will
remain gusty thru this evening espcly nrn tier then diminish to
15 to 20 kts late tonight as Elsa quickly moves away. These
winds will lead to seas building to 6 to 10 feet late today into
the evening then subsiding a bit to 5 to 7 feet twrd daybreak
Fri.

LONG TERM /Friday Through Monday/...
As of 325 AM Thursday...Improving marine conditions by late
Friday as TS Elsa lifts NE well away from the region. A modest
SW gradient remains on Fri with SCA conditions lingering,
possibly to Sat as well, before diminishing on Sunday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
     193>196-198-199-203>205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
     230-231.
&&

SYNOPSIS...MHX
NEAR TERM...RF/ML
SHORT TERM...RF
LONG TERM...DAG
AVIATION...DAG/ML
MARINE...DAG/RF
Hazardous weather outlook, Jul 8, 3:25 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
425 AM EDT Thu Jul 8 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-090830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
425 AM EDT Thu Jul 8 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

Tropical Storm Elsa is expected to bring impacts to Eastern North
Carolina today through this evening. Heavy rain with localized flash
flooding, isolated tornadoes, and gusty winds to tropical storm
strength are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-090830-
Northern Outer Banks-
425 AM EDT Thu Jul 8 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Tropical Storm Warning.

Tropical Storm Elsa is expected to bring impacts to Eastern North
Carolina today through this evening. Heavy rain with localized flash
flooding, isolated tornadoes, gusty winds to tropical storm
strength, and high surf and dangerous rip currents are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-090830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
425 AM EDT Thu Jul 8 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tropical Storm Warning.

Tropical Storm Elsa is expected to bring impacts to Eastern North
Carolina today through this evening. Heavy rain with localized flash
flooding, isolated tornadoes, gusty winds to tropical storm
strength, and high surf and dangerous rip currents are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 8:52 AM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
952 AM EDT Thu Jul 8 2021

NCZ045-046-081415-
Washington-Tyrrell-
952 AM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYRRELL COUNTIES...

At 952 AM EDT, a strong thunderstorm was located over Scuppernong, or
15 miles east of Plymouth, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Columbia, Woodley, Pleasant Grove, Newfoundland, Scuppernong, Phelps
Lake, Mackeys, Roper and Creswell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 300 PM EDT for eastern North
Carolina.

LAT...LON 3604 7608 3571 7622 3583 7670 3601 7658
      3601 7650 3603 7646 3604 7646 3607 7641
      3608 7641
TIME...MOT...LOC 1352Z 195DEG 30KT 3587 7647

8
Special weather statement, Jul 8, 11:04 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1204 PM EDT Thu Jul 8 2021

NCZ194-195-081630-
West Carteret-Southern Craven-
1204 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CRAVEN AND
SOUTHWESTERN CARTERET COUNTIES...

At 1203 PM EDT, a strong thunderstorm was located near Newport,
moving north at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Morehead City, Newport, Pine Knoll Shores, Broad Creek, Wildwood,
North Harlowe, Mitchell Village and Indian Beach.

A Tornado Watch remains in effect until 300 PM EDT for eastern North
Carolina.

LAT...LON 3485 7703 3486 7677 3467 7679 3466 7701
TIME...MOT...LOC 1603Z 176DEG 34KT 3475 7691

RTE

The radar

The Morehead City radar (KMHX), 89 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hyde

When
July 8, 1:53 PM EST to 2:14 PM EST
Where
Hyde County, 1.49 mi NNW of Swanquarter to 7.98 mi E of Ponzer
Rating
EFU
Path length
12.49 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.440, -76.340

A supercell associated with Tropical Storm Elsa moved north from the Pamlico|Sound into mainland Hyde County during the afternoon. Photo and video |showed a tornado of unknown intensity in rural areas of Hyde County. Radar data|indicates the tornado moved nearly due north, parallel to Piney Woods Road (Co.|Road 1305) on the west side of Lake Mattamuskeet. This was corroborated by|witness accounts during the survey.

The tornado caused no damage from which the NWS survey team could assign an |EF-scale rating; therefore per Directive 10-1605, this tornado has a rating of EFU.|Start and ending coordinates and times were estimated via radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for North Carolina, 2021Warnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978105.